MAUDE Adverse Event Report: COVIDIEN LP LLC NORTH HAVEN SIGNIA; STAPLE, IMPLANTABLE

COVIDIEN LP LLC NORTH HAVEN SIGNIA; STAPLE, IMPLANTABLE
Model Number SIGLU45A
Medical Device Problem Codes Break (1069); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: medtronic conducted an investigation based upon all information received.The device was returned for evaluation.Visual inspection noted that one of the channel connectors of the loading unit was broken and the clamping mechanism was deformed.Functionally, the loading unit was loaded onto a post market vigilance (pmv) representative handle and adapter.The loading unit communication with the handle was verified and revealed that the returned loading unit had been successfully fired one time.A pmv representative cartridge was inserted into the loading unit but was not recognized.It was reported that the device did not fire.An associated device issue could not be confirmed.The most likely root cause could not be established from the information available.The product analysis detected two additional conditions of thick tissue application and a broken channel connector.The product analysis noted evidence that the device was not used as intended.This issue can occur when the broken channel connector of the loading unit may be replicated during inadequate or unsuccessful loading attempts.Application over tissue that is beyond the recommended thickness range.Application with an obstacle incorporated in the jaws.In any of these circumstances, it will become increasingly difficult to actuate the firing handle and the instrument return knobs will be difficult to retract.In addition, staples may not form properly and tissue may not be fully transected.The instructions included with this device provide the following guidance: preoperative radiotherapy may result in changes to tissue.These changes may, for example, cause the tissue thickness to exceed the indicated range thickness for the staple size.Careful consideration should be given to any pre-surgical treatment the patient may have undergone and in corresponding selection of staple size.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during pulmonary artery resection in an open thoracotomy procedure, the device locked on pulmonary artery.The jaws opened easily by using the joystick of the powered stapler.After that the surgeon was not able to push the green button because the green light did not appear on the handle.All the setup preparations were done correctly.Both the handle and the adapter loaded successfully along with the cartridge and the loading unit.Upon checking, the handle, shell, adapter and the cartridge were okay on the screen.The battery was fully charged.The test for closing and opening the jaws of the cartridge and also the articulation test were done and everything seemed okay but the green button was not appearing on the power handle.Hence, the surgeons were not able to push the green button.The surgeon changed the shell and opened a new sterile shell to fire the device then all the problems were resolved.The loading unit and cartridge that did not fire with the first shell fired correctly.There was no patient injury.

Brand Name
SIGNIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
MDR Report Key10223745
Report Number1219930-2020-02597
Device Sequence Number13587257
Product Code GDW
UDI-Device Identifier10884521543492
UDI-Public10884521543492
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K160176
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model NumberSIGLU45A
Device Catalogue NumberSIGLU45A
Device Lot NumberN7M0537X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2020
Initial Report FDA Received Date07/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1